Tornadoes · United States · Kansas · 2002
F0 tornado, Ellsworth, Kansas, June 11, 2002
This F0 tornado ran 8.0 miles across Ellsworth County on June 11, 2002, touching down at 5:31 PM CDT and reaching 110 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 11, 2002
- Touchdown
- 5:31 PM CDT (22:31 UTC)
- Path length
- 8.0 miles (12.9 km)
- Path width
- 110 yards (101 m)
- Deaths
- 0
- Injuries
- 0
- County
- Ellsworth County
- Touchdown point
- 38.730, -98.200
- Lift-off point
- 38.730, -98.070
- Record number
- 713
What the Weather Service recorded
Almost paralleling Highway 140, the tornado remained in open country.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:01 UTC | 22:00 UTC | Severe Thunderstorm Warning | ICT |
| 21:57 UTC | 23:00 UTC | Severe Thunderstorm Warning | ICT |
| 22:20 UTC | 04:30 UTC | Flash Flood Warning | ICT |
| 22:34 UTC | 23:15 UTC | Tornado Warning | ICT |
| 23:15 UTC | 00:15 UTC | Severe Thunderstorm Warning | ICT |
| 00:13 UTC | 01:15 UTC | Severe Thunderstorm Warning | ICT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Jun 11, 3:52 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 11, 3:52 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 352 PM CDT TUE JUN 11 2002 TNGT: FOCUS IS AGN ON QSTNRY BNDRY AND COPIOUS MSTR. APPRS THAT CAP WL ONCE AGN BE OVERCOME LT AFTN/EVE. DEFINITE SVR WX POTENTIAL...BUT ALSO CONCERNED ABT HVY RA POTENTIAL. SVR THREAT MAINLY DMGG WNDS. LARGE HAIL LKLY WITH SUPERCELL STORMS. ISOLD TORNADO THREAT APPEARS TO BE MAINLY LANDSPOUT TYPE ON BOUNDARIES GIVEN LARGE CAPES/MARGINAL SHEAR. CORFIDI VECTORS SHOW DECENT MVMT...BUT APPRS THAT STORMS SHUD CONT TO DVLP ALG BNDRY IN DIFFLUENT UPR FLOW. FORTUNATELY UPR FLOW DOES NOT APPR TO BE AS DIFFLUENT AS LAST NGT. WENT WITH HVY RA IN FCST...OPTED NOT TO INCLUDE WATCH. OF NOTE...ETA KF MASSIVELY DIFFERENT FROM OPERATIONAL ETA...WITH KF LOOKING A LOT MORE REALISTIC. WED-WED NGT: REALLY TOUGH CALL...WITH A LOT RIDING ON AMT OF CONVECTION TUE NGT. MODELS GOING IN DIFFENT DIRECTIONS WITH AVN PUSHING MOST WX INTO OK...WITH ETA REFORMING BNDRY TO THE N. AGN...AM LEANING TOWARD ETA KF/AVN COMBO...WHICH PUTS HIER POPS ACRS THE S...SPLY IN THE MORNING WITH LEFTOVER PCPN. AGN ELEVATED STORMS PSBL WED AM GIVEN MIDLVL LAPSE RATES. THU: BASICALLY A SHOT IN THE DARK...WITH NOT A LOT OF CONFIDENCE WHERE FNT/EFFECTIVE SFC BNDRY WL BE. GOING FCST AS GOOD AS ANY AND WONT CHG. FRI-SAT: SFC HI PRES BUILDS INTO AREA WITH COOLER/DRIER WX. LTL IF ANY CHG TO GOING FCST. SAT NGT-MON: NW UPR FLOW RAISES CONSIDERABLE UNCERTAINTY ON PCPN FCST. WHILE SFC FNT SHUD BE WAY S OF AREA. HOWEVER ECMWF AND TO A LESSOR EXTENT AVN SUG A WEAK FNT TO BACK DOOR INTO THE AREA. COORD WITH HPC REVEALED ECMWF ACTUALLY CRANKS OUT OVER AN INCH QPF ACRS THE AREA ON SUN. GIVEN THE TENUOUS NATURE OF NW FLOW...MODEL CHGS FM YDA...AND INCRG ENSEMBLE DIVERGENCE BEYOND SUN...WL MAKE VERY FEW CHGS TO THIS PERIOD. GOING TEMPS BASICALLY ON TRACK. FCSTID = HOWERTON ICT 71 85 62 80 / 60 60 50 20 HUT 69 84 61 80 / 80 60 40 20 EWK 70 84 62 80 / 80 60 40 20 EQA 71 85 63 80 / 60 60 50 20 WLD 72 87 64 80 / 50 60 50 20 RSL 66 79 58 80 / 70 50 40 10 GBD 66 82 60 80 / 80 60 40 20 SLN 67 82 60 80 / 80 50 40 20 MPR 70 84 62 80 / 80 60 40 20 CFV 72 89 67 80 / 30 50 50 20 CNU 71 85 65 80 / 40 60 40 20 K88 71 85 65 80 / 40 60 40 20 .ICT... KS...NONE.
In the hours before
Special weather statement, Jun 11, 11:56 AM CDT, 5 hours 35 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-112200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1156 AM CDT TUE JUN 11 2002 ...SPOTTER ACTIVATION CAN BE EXPECTED THIS EVENING AND TONIGHT ACROSS CENTRAL AND SOUTH CENTRAL KANSAS... A COOL FRONT HAS STALLED FROM NEAR DODGE CITY TO RUSSELL TO CONCORDIA THIS AFTERNOON. AT THE MOMENT...A WARM LAYER OF AIR BETWEEN 6 AND 8 THOUSAND FEET IS PUTTING A LID ON ANY STORM DEVELOPMENT. HOWEVER...THE COMBINATION OF DAYTIME HEATING AND CONVERGENCE ALONG THE FRONT WILL TRIGGER THUNDERSTORM DEVELOPMENT AFTER 3 PM. THE STORMS ARE EXPECTED TO DEVELOP NORTHWEST OF A HUTCHINSON TO MARION LINE THIS AFTERNOON. WIND SHEAR PROFILES...GIVEN THE EXTREME INSTABILITY...WILL BE FAVORABLE FOR SUPERCELL STORMS THIS EVENING. AS MENTIONED EARLIER... DAMAGING WINDS AND LARGE HAIL WILL BE A GOOD BET WITH ANY STORMS THAT DEVELOP THIS AFTERNOON INTO TONIGHT. A BRIEF TORNADO MAY ALSO BE POSSIBLE ALONG THE SURFACE FRONT THIS AFTERNOON OR EARLY EVENING. BY LATE EVENING AND OVERNIGHT...A LARGER COMPLEX OF THUNDERSTORMS MAY DEVELOP AND MOVE EAST ACROSS CENTRAL KANSAS. ALTHOUGH WARMER TEMPERATURES ALOFT MAY INITIALLY HINDER STORM DEVELOPMENT FURTHER SOUTH...THUNDERSTORMS MAY ALSO DEVELOP OR MOVE INTO SOUTH CENTRAL AND SOUTHEAST KANSAS OVERNIGHT. SOME OF THESE STORMS MAY ALSO BECOME SEVERE...WITH DAMAGING WINDS AND HAIL. SPOTTER ACTIVATION IS LIKELY BY LATE AFTERNOON AND EVENING ACROSS CENTRAL KANSAS...MAINLY NORTH OF A HUTCHINSON TO MARION LINE. SPOTTER ACTIVATION IS ALSO POSSIBLE BY LATE EVENING AND OVERNIGHT FURTHER SOUTH...ACROSS THE REST OF SOUTH CENTRAL AND SOUTHEAST KANSAS.
Special weather statement, Jun 11, 2:15 PM CDT, 3 hours 16 minutes before
KSZ053-111931- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 215 PM CDT TUE JUN 11 2002 THIS IS A TEST...THIS IS A TEST. CHANCE
Special weather statement, Jun 11, 2:19 PM CDT, 3 hours 12 minutes before
KSZ053-111934- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 219 PM CDT TUE JUN 11 2002 THIS IS A TEST...THIS IS A TEST. CHANCE
Special weather statement, Jun 11, 2:54 PM CDT, 2 hours 37 minutes before
KSZ053-112009- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 254 PM CDT TUE JUN 11 2002 THIS IS A TEST...THIS IS A TEST. CHANCE
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
10.5 hours before the tornado, 187 km from the path. June 11, 2002.
- Mixed-layer CAPE
- 2237 J/kg
- Mixed-layer CIN
- -217 J/kg
- Surface CAPE
- 1247 J/kg
- Mixed-layer LCL
- 1203 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.4
- 0-3 km lapse rate
- 4.3 K/km
Dodge City, (KDDC), 00:00Z
1.5 hours after it, 187 km from the path. June 12, 2002.
- Mixed-layer CAPE
- 651 J/kg
- Mixed-layer CIN
- -38 J/kg
- Surface CAPE
- 1465 J/kg
- Mixed-layer LCL
- 2833 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
- 0-3 km lapse rate
- 8.8 K/km
The radar
The Wichita radar (KICT), 134 km away, was scanning. The volume nearest the touchdown began at 22:33 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2002 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of June 11, 2002
8 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 11 | 3:15 PM CDT | F0 | Pike, IL | 0.7 | 60 | |||
| June 11 | 3:39 PM CDT | F0 | Morgan, IL | 0.3 | 10 | |||
| June 11 | 4:25 PM CDT | F0 | Lincoln, KS | 4.0 | 110 | |||
| June 11 | 4:33 PM CDT | F0 | Lincoln, KS | 1.0 | 55 | |||
| June 11 | 5:00 PM CDT | F0 | Fayette, IL | 2.5 | 50 | |||
| June 11 | 6:00 PM EDT | F0 | Charlotte, FL | 1.0 | 40 | |||
| June 11 | 5:05 PM CDT | F0 | Fayette, IL | 0.7 | 40 | |||
| June 11 | 5:40 PM CDT | F0 | Cumberland, IL | 2.0 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.